Winter Weather, Benton
- When
- February 28, 1:00 PM CST to 9:15 PM CST
- Where
- Benton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
An upper level disturbance moving from the northern Rockies to the northern Great Lakes on February 28, 2008 spread an area of light snow across the region. Widespread snow accumulations of 1 to 3 inches were noted across eastern Iowa, northwest and western Illinois and extreme northeast Missouri.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance moving from the northern Rockies to the northern Great Lakes on February 28, 2008 spread an area of light snow across the region. Widespread snow accumulations of 1 to 3 inches were noted across eastern Iowa, northwest and western Illinois and extreme northeast Missouri. Temperatures were in the 20s and southeast winds were sustained 15 to 20 mph with gusts to near 30 mph. The combination of fluffy snow and gusty winds caused considerable blowing and drifting.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 28, 4:00 AM CST, 9 hours earlier.
AREA FORECAST DISCUSSION...RETRANSMITTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 400 AM CST THU FEB 28 2008 .SYNOPSIS... SHORTWAVE ENERGY TRANSLATING E/SE FROM BRITISH COLUMBIA THROUGH NORTHERN ALBERTA PROVINCE EARLY THIS MORNING. STRONG WARM ADVECTION/ISENTROPIC ASCENT PRODUCING AREA OF SNOW OVER PORTIONS OF ND ON COLD SIDE OF TIGHT LOW LEVEL BAROCLINIC ZONE. CLOSER TO HOME... SFC RIDGE CENTERED FROM NORTHEAST IA THROUGH CENTRAL IL. IDEAL RADIATIONAL COOLING CONDITIONS WITH MAINLY CLEAR SKIES AND NEAR CALM WINDS ALLOWING TEMPS TO PLUNGE OVER SNOWPACK WITH WIDESPREAD SINGLE DIGITS OVER NORTHEAST AND EAST CENTRAL IA...NORTHWEST AND WEST CENTRAL IL... WITH COLDEST READINGS IN WAPSI VALLEY WHERE FEW SITES HOVERING AROUND ZERO. STRONG SHALLOW LOW LEVEL INVERSION AND BL MOISTURE ALSO PRODUCING PATCHY DENSE FOG REDUCING VSBYS TO A FEW HUNDRED FEET AT TIMES...MAINLY ALONG/NEAR WAPSI VALLEY. INCREASING MID/HIGH CLOUDS AND LIGHT SOUTH WIND HOLDING TEMPS IN THE TEENS IN SOUTH/WEST SECTIONS OF THE CWA. ..05.. && .SHORT TERM...TODAY AND TONIGHT... MAIN FCST CHALLENGE IS PCPN TYPE AND SNOW AMOUNTS WITH CLIPPER SYSTEM. PATCHY DENSE FOG WILL PERSIST UNTIL MID MORNING OVER SNOWPACK IN/NEAR WAPSI VALLEY AND OTHER LOW LYING AREAS. NOT WIDESPREAD ENOUGH ATTIM TO WARRANT AN ADVISORY...AND WILL CONTINUE TO HIGHLIGHT WITH SPECIAL WEATHER STATEMENTS /SPSDVN/ AND IN HAZARDOUS WEATHER OUTLOOK /HWODVN/. SHORTWAVE ENERGY OVER NORTHERN ALBERTA WILL CONTINUE TO TRANSLATE E/SE HEADING FOR LAKE SUPERIOR BY 12Z FRI. MEANWHILE...ADDITIONAL SHORTWAVE ENERGY OVER NORTH CENTRAL ROCKIES EARLY THIS MORNING WILL SHIFT EAST TODAY INDUCING ROBUST BOUT OF LIFT... WITH STRONG H85-H7 THETA-E ADVECTION... MID LEVEL FRONTOGENETICAL FORGING AND ISENTROPIC LIFT SWEEPING ACROSS THE CWA. BIGGEST CHANGE TO EXISTING FCST WAS TO DELAY ONSET OF PCPN AS MODELS CONTINUE TO SLOW DOWN ARRIVAL OF LIFT AND DELAY SATURATION UNTIL LATER THIS AFTN... 18Z-21Z WEST...21Z-00Z ALONG MISSISSIPPI RIVER AND JUST AFT 00Z IN THE FAR EAST. H925-H85 TEMPS BELOW FREEZING SUPPORT PCPN MAINLY AS SNOW. NAM EXHIBITING TYPICAL DRY BIAS AND TOTALLY MISSING ONGOING SNOW OVER ND ATTIM... BUT DESPITE THIS MODEL FORCING REASONABLE IN DEPICTING AREAL COVERAGE AND USED WITH BLEND OF MAINLY ECM AND GFS FOR FCST DETAILS. GARCIA METHOD USING ISENTROPIC LIFT ON 280-290K SFC WITH MIXING RATIOS OF 3 G/KG SUPPORT POTENTIAL FOR 6 INCHES FOR LIFT OVER 12 HR PERIOD. HOWEVER...MODELS SUGGEST BULK OF FORCING IN ROUGHLY 6-8 HR PERIOD LATE AFTN/EVE WITH INITIAL BOUT OF LIFT GOING TOWARD SATURATION... THUS ACCOUNTING FOR DELAY DUE TO SATURATION AND SHORTER DURATION... SUGGESTS GENERAL ACCUMS OF 2-4 INCHES OVER NORTHEAST 1/2 WHERE BEST FORCING RESIDES... OR ROUGHLY ALONG AND NE OF IOW-MLI LINE. BLEND OF ECM AND GFS QPF PAINT AROUND 0.25 INCH OF PCPN AND USING LIQUID-SNOW RATIOS INITIALLY AS HIGH AS 13-14:1 LOWERING TO AROUND 9-10:1 ALSO SUPPORTS 2-3 INCHES WITH LOCALIZED AREAS AROUND 4 INCHES. IN GENERAL LOW END ADVISORY AMOUNTS IN SOME LOCATIONS NORTHEAST 1/2... AND DUE TO INCREDIBLY SNOWY WINTER AND BEING WIDESPREAD LOW END ADVISORY AMOUNTS ... OPTED TO NOT HOIST HEADLINES. CWA THRUST IN WARM SECTOR OF CLIPPER SYSTEM OVERNIGHT WITH MAIN BRUNT OF LIFT NORTH/EAST... BUT KEPT SMALL CHC POPS NORTH HALF WITH WEAK/BROAD ISENTROPIC LIFT... AND ALSO FOR NORTHWEST DUE TO PCPN POTENTIAL AHEAD OF COLD FRONT AS IT BEGINS TO MOVE IN LATE TONIGHT. THERMAL PROFILES WARMING SUPPORT POTENTIAL FOR SOME -RA OR -FZRA WITH ANY PCPN OVERNIGHT ESPECIALLY CENTRAL AND SOUTH... BUT OPTED NOT TO MENTION ATTIM AS PCPN CHCS APPEAR RATHER LIMITED AND ANY PCPN VERY LIGHT. AS FOR TEMPS...WENT WITH NON-DIURNAL TREND DURING PERIOD AS TEMPS CONTINUE WARMING THROUGH THIS EVE WHEN MOST LOCATIONS LIKELY TO SEE HIGHS. ..05.. .LONGER TERM...FRIDAY AND SATURDAY... WILL MAINTAIN AT LEAST SLIGHT CHC FOR SNOW SHOWERS AND FLURRIES ON FRI AND LOOKING AT BOTH THE GFS AND NAM H8-H7 MB LAYER PROGGED WAA CONVERGENT AND FRONTOGENETICAL FORCING WINGS SWEEPING ACRS THE NORTHEAST HALF OF THE DVN CWA FROM 15Z-21Z FRI. THIS FORCING COMBINED WITH SOME STEEPENING LLVL LAPSE RATES MAY WARRANT EVEN HIGHER CHCS IN LATER FCST PACKAGES WITH SOME LIGHT SNOW ACCUMULATIONS POSSIBLE IN REPEATED ACTIVITY BANDS. VEERING AND INCREASING BOUNDARY LAYER AND HIGHER LEVEL FLOW SHOULD MEAN EVEN MORE CAA THAN WHAT OCCURS LATE THU NIGHT...THUS FRI HIGHS MAY ONLY BE 3-6 DEGREES HIGHER THAN 12Z VALUES. CLEAR OUT WITH BOTH SFC RIDGING AND RIDGING ALOFT COMBINED WITH SOME SFC WIND DECOUPLE FRI NIGHT SUGGESTS SUB-GUIDANCE LOWS FOR MOST OF THE DVN CWA AND ALREADY ADVERTISED IN ONGOING GRIDS...TAKING INTO ACCOUNT NEG FEEDBACK. THIS THINKING TO PERSIST INTO SAT AND CONTINUE TO UNDERCUT GUIDANCE HIGHS WITH SUBSTANTIAL SNOWPACK IN PLACE. ALL MODELS CONTINUE TO ADVERTISE ROBUST WAA ESPECIALLY ALOFT AS L/W TROF DIGGING PROCESS SHIFTS OVER THE ROCKIES AND ACRS THE WESTERN PLAINS ENHANCING RETURN FLOW UP THE MS RVR VALLEY. WILL KEEP SLIGHT CHC FOR WAA TYPE PRECIP BREAKING OUT ON SAT...BUT CONFINE MORE TO LATER SAT AFTERNOON AND EVENING WITH LLVL SATURATION PROCESSES KEPT IN MIND. SAT NIGHT..WITH BUILDING INVERSION/S IN THE H85-H75+ MB LAYER... EXPECT LLVL STRATUS TO DEVELOP AND GET TRAPPED AS NIGHT PROGRESSES. SNOWMELT JUICED SFC LAYER AND SOME MOISTURE ADVECTION IN RETURN FLOW SUGGESTS FOG DEVELOPMENT TOO SAT NIGHT...BUT WILL HOLD OFF THIS MENTION UNTIL LATER FCST PACKAGES GET A HANDLE. NON-DIURNAL TEMP TRENDS PROBABLY SAT NIGHT WITH LOWS SAT EVENING AFTER SUNSET...THEN A STEADY OR SLOW RISE TREND INTO SUNDAY MORNING. LIGHT RAIN AND DRIZZLE POSSIBLE SAT NIGHT WITH INCOMING LIFT...WITH SFC TEMPS IN THE NORTHERN QUARTER TO THIRD OF THE DVN CWA MARGINAL FOR BEING ABOVE FREEZING/POSSIBLY BELOW 32 DEGREES FOR A PERIOD WHEN PRECIP BREAKS OUT OR CONTINUES IF IT FORMS EARLIER ON SAT AFTERNOON. WILL ADD LIGHT RAIN OR LIGHT FREEZING RAIN WORDING IN THE NORTH SAT NIGHT. EXTENT OF BOUNDARY LAYER WARMING SHOULD MEAN WIDESPREAD 40S CWA WIDE EVEN WITH MELTING SNOWPACK IN PLACE. THE SOUTHERN CWA WITH LESS OR NO SNOW LEFT WILL GET INTO THE 50S. WILL STILL UNDERCUT GUIDANCE IN THE NORTH HALF OF THE FCST AREA WITH NEG FEEDBACK IN MIND FROM SNOWPACK IN PLACE... EVEN IN DECAYING/MELTING STAGE. IF IT WERE NOT FOR THE SNOW AND CLOUDS/PRECIP...MUCH OF THE CWA WOULD BE WELL INTO THE 60S ON SUNDAY. IN THE EXTENDED FOR SUNDAY NIGHT ON...LATEST 00Z RUN MEDIUM RANGE MODELS KEEP A UN-PHASED AND FURTHER SOUTH TREND/SOUTH OF THE DVN FCST AREA/IN HANDLING THE SUBSTANTIAL SYSTEM AND HEAVY PRECIP PREVIOUSLY ADVERTISED FOR LATE SUNDAY NIGHT AND MONDAY...AND WILL NOT MAKE ANY CHANGES IN THE GRIDS FOR EARLY NEXT WEEK. WILL STILL HAVE TO WATCH FOR A RAIN-TO-SNOW SWITCH OVER FOR SOME ACCUMULATION LATE SUNDAY NIGHT INTO MONDAY IN THE EASTERN AND SOUTHEAST PORTIONS OF THE DVN CWA...DEPENDING ON TIMING OF IN-WRAPPING LLVL COLD CONVEYOR. OVERALL...JUST MINOR TWEAKS HAVING TO BE MADE TO ONGOING GRIDS FROM FRI ON. ..12.. && .AVIATION... PATCHY FOG WITH MVFR VSBYS EXPECTED TIL MID MORNING MAINLY KCID AND KDBQ TERMINALS. OTHERWISE...VFR CONDITIONS INTO THE AFTN WITH INCREASING MID/HIGH CLOUDINESS AHEAD OF CLIPPER SYSTEM. THIS SYSTEM WILL BRING SNOW TO TERMINALS BY MID AFTN KCID AND KBRL... AND LATE AFTN KDBQ AND KMLI. CONDITIONS TO DETEORIATE RAPIDLY FROM MVFR TO IFR WITH POCKETS OF LIFR AS SNOW DEVELOPS. SNOW GENERALLY TO PERSIST 4-6 HOURS AT TERMINALS... THOUGH POTENTIAL TO LINGER A BIT LONGER AT KDBQ AND KMLI. SOUTH WINDS WILL BE INCREASING TODAY WITH SOME GUSTS 15-20 KTS POSSIBLE BY LATE AFTN/EVE AHEAD OF CLIPPER SYSTEM. WINDS WILL SHIFT TO WEST/SOUTHWEST AFT 06Z IN ADVANCE OF APPROACHING COLD FRONT. POTENTIAL FOR SOME -RA/DZ AND PATCHY -FZRA/FZDZ OVERNIGHT BUT LOW CONFIDENCE FOR INCLUSION IN 12Z TAFS. ..05.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE && 05/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 706 AM CST THU FEB 28 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 706 AM CST THU FEB 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A CLIPPER SYSTEM WILL BRING ACCUMULATING SNOW TO MUCH OF THE OUTLOOK AREA FROM MID AFTERNOON INTO EARLY FRIDAY MORNING. SNOW AMOUNTS ARE EXPECTED TO RANGE FROM 1 TO 3 INCHES ROUGHLY ALONG AND NORTHEAST OF AN IOWA CITY...TO QUAD CITIES...TO PRINCETON LINE. LOCALIZED AMOUNTS OF 4 INCHES WILL BE POSSIBLE NEAR THE WISCONSIN BORDER. SNOW AMOUNTS WILL TAPER OFF TO LESS THAN AN INCH OVER FAR SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOME SNOW SHOWERS OR FLURRIES WILL LINGER INTO FRIDAY...BUT LITTLE IF ANY ADDITIONAL SNOW ACCUMULATION IS EXPECTED. WHAT MAY BE MORE OF A PROBLEM ON FRIDAY WILL BE SOME BLOWING AND DRIFTING SNOW PRODUCED BY WEST WINDS INCREASING TO 15 TO 30 MPH BEHIND THE DEPARTING CLIPPER SYSTEM. LIGHT RAIN OR DRIZZLE MAY BREAK OUT ACROSS THE AREA IN A WARMING PATTERN LATE SATURDAY AND SATURDAY NIGHT. DEPENDING ON IF SURFACE TEMPERATURES CAN DIP TO NEAR OR BELOW FREEZING SATURDAY EVENING... THERE MAY BE A CHANCE FOR SOME LIGHT FREEZING RAIN OR DRIZZLE MAINLY ALONG AND NORTH OF THE HIGHWAY 30 CORRIDOR. LONGER RANGE INDICATIONS SUGGEST A LARGE STORM SYSTEM MAY IMPACT THE MIDWEST SOMETIME LATE SUNDAY INTO MONDAY. DEPENDING ON HOW THIS SYSTEM TRACKS...IT COULD PRODUCE SIGNIFICANT AMOUNTS OF RAIN...SNOW OR BOTH IN OR NEAR THE AREA BY EARLY NEXT WEEK. STAY TUNED FOR LATER FORECASTS AND UPDATES CONCERNING THIS POTENTIAL FOR A MAJOR STORM FOR EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...ANY SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED. 05/12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1248 PM CST THU FEB 28 2008 IAZ040-041-051-052-063-064-076-077-087-088-098-099-MOZ009-010- 282100- BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON- JEFFERSON-HENRY IA-VAN BUREN-LEE-SCOTLAND-CLARK- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON... CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON... FAIRFIELD...MOUNT PLEASANT...KEOSAUQUA....FORT MADISON... MEMPHIS...KAHOKA 1248 PM CST THU FEB 28 2008 ...SNOW TO DEVELOP BETWEEN 1 AND 3 PM... AN AREA OF SNOW IN CENTRAL IOWA WILL OVERSPREAD THE REGION THE NEXT COUPLE OF HOURS FROM WEST TO EAST. PERIODS OF LIGHT TO BRIEFLY MODERATE SNOW WILL BE COMMON BY 3 PM. SNOW ACCUMULATION RATES OF UP TO A HALF INCH AN HOUR ARE POSSIBLE. THE SNOW WILL ACCUMULATE ON EXPOSED SURFACES AND MANY ROADWAYS SINCE TEMPERATURES WILL REMAIN BELOW FREEZING...ESPECIALLY NORTH OF HIGHWAY 34. SNOW AMOUNTS OF A QUARTER TO THREE QUARTERS OF AN INCH ARE EXPECTED BY 3 PM. NICHOLS
The national radar mosaic for the moment the first event began.
21 winter weather. Local standard time, as filed.
An observer at Stanley measured 3.0 inches of snow.
A spotter in Cedar Rapids reported 3.5 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84714, 84715, 84722, 84726, 84739, 84732, 84740, 84727, 84721, 84731, 84730, 84716, 84718, 84719, 84729, 84734, 84736, 84738, 84724, 84720, 84717.